Tuesday, September 12, 2006

Valproate + parthenolide risky?

The abstract for this paper says that valproate and parthenolide interact to cause cells to die.  (Albeit thoracic cancer cells grown in culture, so the wider applicability is not guaranteed.)  The relevant quote from the abstract:

Kinase inhibitor-mediated suppression of NF-kappaB transcriptional activity played an important role in sensitising cancer cells to valproate as direct inhibition of NF-kappaB by Parthenolide drastically synergised with valproate to induce apoptosis (valproate+Parthenolide: 60-90% compared to <20% following single-drug treatments). [They refer to valproic acid, which I have changed to the more general term valproate.]

Background:  Valproate is an FDA-licensed drug.  Originally used for epilepsy, it has also found use for migraine and other disorders.  Parthenolide is a chemical that naturally occurs in many medicinal plants.  It is found in feverfew, among others, and preparations containing that herb are sold for migraine prevention.  Both substances appear to penetrate the brain well.

What is disturbing is that both valproate and parthenolide are commonly used for migraine prevention.  Their combined use is a real possibility, particularly with self-medicating patients adding on "a harmless natural herb".  Their synergism is therefore not necessarily a recipe for good results.  Undoubtedly people are out there right now running their own private uncontrolled experiments.

Reference: Br J Cancer. 2006 May 22;94(10):1436-45, Potentiation of the anticancer effect of valproic acid, an antiepileptic agent with histone deacetylase inhibitory activity, by the kinase inhibitor Staurosporine or its clinically relevant analogue UCN-01.


Comments: Post a Comment

Links to this post:

Create a Link



<< Home

This page is powered by Blogger. Isn't yours?